Reported muscle symptoms during statin treatment amongst Italian dyslipidaemic patients in the real-life setting: the PROSISA Study

the PROSISA Study Group

Research output: Contribution to journalArticlepeer-review

Abstract

Aim: Statin-associated muscle symptoms (SAMS) are a major determinant of poor treatment adherence and/or discontinuation, but a definitive diagnosis of SAMS is challenging. The PROSISA study was an observational retrospective study aimed to assess the prevalence of reported SAMS in a cohort of dyslipidaemic patients. Methods: Demographic/anamnestic data, biochemical values and occurrence of SAMS were collected by 23 Italian Lipid Clinics. Adjusted logistic regression was performed to estimate odds ratio (OR) and 95% confidence intervals for association between probability of reporting SAMS and several factors. Results: Analyses were carried out on 16 717 statin-treated patients (mean ± SD, age 60.5 ± 12.0 years; 52.1% men). During statin therapy, 9.6% (N = 1599) of patients reported SAMS. Women and physically active subjects were more likely to report SAMS (OR 1.23 [1.10–1.37] and OR 1.35 [1.14–1.60], respectively), whist age ≥ 65 (OR 0.79 [0.70–0.89]), presence of type 2 diabetes mellitus (OR 0.62 [0.51–0.74]), use of concomitant nonstatin lipid-lowering drugs (OR 0.87 [0.76–0.99]), use of high-intensity statins (OR 0.79 [0.69–0.90]) and use of potential interacting drugs (OR 0.63 [0.48–0.84]) were associated with lower probability of reporting SAMS. Amongst patients reporting SAMS, 82.2% underwent dechallenge (treatment interruption) and/or rechallenge (change or restart of statin therapy), with reappearance of muscular symptoms in 38.4% (3.01% of the whole cohort). Conclusions: The reported prevalence of SAMS was 9.6% of the whole PROSISA cohort, but only a third of patients still reported SAMS after dechallenge/rechallenge. These results emphasize the need for a better management of SAMS to implement a more accurate diagnosis and treatment re-evaluation.

Original languageEnglish
JournalJournal of Internal Medicine
DOIs
Publication statusAccepted/In press - 2020

Keywords

  • adverse effects
  • myopathy
  • statin-associated muscle symptoms
  • statins

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'Reported muscle symptoms during statin treatment amongst Italian dyslipidaemic patients in the real-life setting: the PROSISA Study'. Together they form a unique fingerprint.

Cite this